Browse

You are looking at 1 - 5 of 5 items for :

  • Netherlands x
Clear All
Open access

Tiago Nunes da Silva, M L F van Velthuysen, Casper H J van Eijck, Jaap J Teunissen, J Hofland and Wouter W de Herder

Summary

Non-functional pancreatic neuroendocrine tumours (NETs) can present with advanced local or distant (metastatic) disease limiting the possibility of surgical cure. Several treatment options have been used in experimental neoadjuvant settings to improve the outcomes in such cases. Peptide receptor radionuclide therapy (PPRT) using beta emitting radiolabelled somatostatin analogues has been used in progressive pancreatic NETs. We report a 55-year-old female patient with a 12.8 cm pancreatic NET with significant local stomach and superior mesenteric vein compression and liver metastases. The patient underwent treatment with [177Lutetium-DOTA0,Tyr3]octreotate (177Lu-octreotate) for the treatment of local and metastatic symptomatic disease. Six months after 4 cycles of 177lutetium-octreotate, resolution of the abdominal complaints was associated with a significant reduction in tumour size and the tumour was rendered operable. Histology of the tumour showed a 90% necrotic tumour with abundant hyalinized fibrosis and haemorrhage compatible with PPRT-induced radiation effects on tumour cells. This report supports that PPRT has a role in unresectable and metastatic pancreatic NET.

Learning points:

  • PRRT with 177Lu-octreotate can be considered a useful therapy for symptomatic somatostatin receptor-positive pancreatic NET.
  • The clinical benefits of PRRT with 177Lu-octreotate can be seen in the first months while tumour reduction can be seen up to a year after treatment.
  • PRRT with 177Lu-octreotate was clinically well tolerated and did not interfere with the subsequent surgical procedure.
  • PRRT with 177Lu-octreotate can result in significant tumour reduction and may improve surgical outcomes. As such, this therapy can be considered as a neoadjuvant therapy.
Open access

S A A van den Berg and C G Krol

Summary

We present a patient (87 years, female) who was admitted to the emergency department because of loss of consciousness. Previous medical history included advanced-stage hepatocellular carcinoma and associated weight loss. She was found on the ground in an unresponsive state by her daughter and was determined to be hypoglycaemic. Upon bolus administration of 100 mL intravenous glucose (10%), glucose levels increased to 2.9 mmol/L and the patient regained full consciousness. She was admitted to the hospital for further examination, and treatment and continuous intravenous glucose infusion was initiated. As the patient was known to suffer from advanced-stage hepatocellular carcinoma, tumour-associated hypoglycaemia was suspected. Insulin, c-peptide and IGF1 concentrations were indeed low, cortisol concentration was high and IGF2 and Pro-IGF2 were borderline low and borderline high normal respectively. IGF2:IGF1 ratio was 23, confirming the diagnosis of non-islet cell tumour hypoglycaemia. During the initial phase of treatment, euglycaemia was maintained by continuous variable glucose infusion (5%, varying between 1 and 2 L/24 h), and the patient was advised to eat small snacks throughout the day. After euglycaemia was established and the diagnosis was confirmed, prednisolone was started (30 mg, 1 dd) and glucose infusions were halted. Under prednisolone treatment, glucose levels were slightly increased and no further hypoglycaemic episodes occurred. At her request, no surgery was performed. After 19 days, the patient was discharged to a hospice and died 3 weeks later.

Learning points:

  • Hepatocellular carcinoma may be associated with non-islet cell tumour hypoglycaemia (NICTH).
  • NICTH-induced hypoglycaemia is associated with low insulin and IGF1.
  • Measurement of IGF2 only (without measurement of Pro-IGF2 and IGF1) may be insufficient to prove NICTH.
Open access

S A A van den Berg, N E van ‘t Veer, J M A Emmen and R H T van Beek

Summary

We present a case of iatrogenic Cushing’s syndrome, induced by treatment with fluticasone furoate (1–2 dd, 27.5 µg in each nostril) in a pediatric patient treated for congenital HIV. The pediatric patient described in this case report is a young girl of African descent, treated for congenital HIV with a combination therapy of Lopinavir/Ritonavir (1 dd 320/80 mg), Lamivudine (1 dd 160 mg) and Abacavir (1 dd 320 mg). Our pediatric patient presented with typical Cushingoid features (i.e. striae of the upper legs, full moon face, increased body and facial hair) within weeks after starting fluticasone furoate therapy, which was exacerbated after increasing the dose to 2 dd because of complaints of unresolved rhinitis. Biochemical analysis fitted iatrogenic Cushing’s syndrome, with a repeatedly low cortisol (<0.03 µM, ref 0.14–0.60 µM) and low ACTH (9 pg/mL, ref 9–52 pg/mL) without signs of adrenal insufficiency. No other biochemical abnormalities that could point to adrenal or pituitary dysfunction were detected; electrolytes, thyroid and gonadal function, and IGF-1 were within the normal range. Pharmacogenetic analysis revealed that the pediatric patient carried the CYP3A4 *1B/*1G and CYP3A5 *3/*3 genotype (associated with a partial and complete loss of enzyme activity, respectively) which is associated with the development of iatrogenic Cushing’s syndrome in patients treated for HIV due to the strong inhibition of CYP3 enzymes by Ritonavir. Upon discontinuation of fluticasone treatment, the pediatric patient improved both clinically and biochemically with normalisation of cortisol and ACTH within a couple of weeks.

Learning points:

  • Fluticasone therapy may induce iatrogenic Cushing’s syndrome in a patient treated with anti-retroviral therapy.
  • Pharmacogenetic analysis, in particular CYP3A genotyping, provides useful information in patients treated for HIV with respect to possible future steroid treatment.
  • Fluticasone furoate is not detected in the Siemens Immulite cortisol binding assay.
Open access

Ilse C A Bakker, Chris D Schubart and Pierre M J Zelissen

Summary

In this report, we describe a female patient with both prolactinoma and psychotic disorder who was successfully treated with aripiprazole, a partial dopamine 2 receptor agonist. During the follow-up of more than 10 years, her psychotic symptoms improved considerably, prolactin levels normalised and the size of the prolactinoma decreased. This observation may be of clinical relevance in similar patients who often are difficult to treat with the regular dopaminergic drugs.

Learning points

  • Prolactinoma coinciding with psychosis can represent a therapeutic challenge.
  • In contrast to many other antipsychotic drugs, aripiprazole is associated with a decrease in prolactin levels.
  • Aripiprazole can be a valuable pharmaceutical tool to treat both prolactinoma and psychosis.

Open access

C P Neves, E T Massolt, R P Peeters, S J Neggers and W W de Herder

Summary

A 21-year-old woman presented with amenorrhea, bilateral galactorrhea and fatigue. Visual acuity and visual fields were normal. Laboratory examination demonstrated hyperprolactinemia. Magnetic resonance imaging (MRI) of the pituitary showed a 19×17×12-mm sellar mass with supra- and parasellar extension, causing compression of the pituitary stalk and optic chiasm. Further examinations confirmed mild hyperprolactinemia, strongly elevated TSH (>500 mU/l), low free thyroxine (FT4), hypogonadotropic hypogonadism and secondary adrenal insufficiency. Hydrocortisone and l-T4 replacement therapy was started. Three months later, the galactorrhea had disappeared, thyroid function was normalized and MRI revealed regression of the pituitary enlargement, confirming the diagnosis of pituitary hyperplasia (PH) due to primary hypothyroidism. Subsequently, the menstrual cycle returned and the hypocortisolism normalized. This case demonstrates that severe primary hypothyroidism may have an unusual presentation and should be considered in the differential diagnosis of pituitary enlargement associated with moderate hyperprolactinemia.

Learning points

  • One should always try to find one etiology as the common cause of all the clinical findings in a pathologic process.
  • Amenorrhea, galactorrhea and fatigue may be the only presenting clinical manifestations of primary hypothyroidism.
  • Not every patient with galactorrhea, hyperprolactinemia and a pituitary mass has a prolactinoma.
  • Primary hypothyroidism should always be considered in the differential diagnosis of hyperprolactinemia associated with pituitary enlargement and pituitary hormone(s) deficiency(ies).
  • When PH due to primary hypothyroidism is suspected, thyroid hormone replacement should be started and only regression of pituitary enlargement on MRI follow-up can confirm the diagnosis.
  • Examination of thyroid function in patients with a pituitary mass may avoid unnecessary surgery.